Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jun 14, 2021, 7:49 PM MDT for Fergus County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2021, 7:49 PM MDT (01:49 UTC)
- Expired
- Jun 14, 2021, 8:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Great Falls, MT
County Fergus County, MT
The radar
The Billings radar (KBLX), 151 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 437 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 4053 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
209
WWUS85 KTFX 150149
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
749 PM MDT Mon Jun 14 2021
MTZ051-150230-
Fergus MT-
749 PM MDT Mon Jun 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
830 PM MDT...
At 748 PM MDT, Doppler radar was tracking a thunderstorm 8 miles
northwest of Grass Range, or 23 miles east of Lewistown, moving
north at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grass Range and Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4731 10859 4727 10860 4727 10872 4719 10871
4718 10874 4710 10874 4709 10867 4694 10884
4703 10913 4749 10897 4731 10850
TIME...MOT...LOC 0148Z 200DEG 23KT 4710 10894
$$
mpjWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jun 14, 5:35 PM MDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jun 14, 5:35 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 535 PM MDT Mon Jun 14 2021 ...Update to Aviation... .SYNOPSIS... Hot and mostly dry conditions will prevail across the Northern Rockies through Tuesday, but an approaching weather system will likely bring slightly cooler temperatures to western areas by Tuesday afternoon. The strong Pacific cold front brings falling temperatures and windy conditions for all areas on Wednesday. Record high temperatures will be in jeopardy of falling at numerous locations both today and on Tuesday as highs rise into the 90s to lower 100s. && .DISCUSSION... Remainder of this afternoon through Tuesday evening...The Northern Rockies continues to be situated on the western periphery of a strong high pressure ridge centered over Eastern MT. Another subtle shortwave embedded within the southwesterly flow aloft may bring another round of isolated thunderstorms for this evening. It doesn't appear to be as organized as yesterday and the best chance for storms will be along the Divide and over the higher terrain of Central/North-central MT. With that being said, any storm that does form will have the potential to produce strong and gusty winds, and cloud to ground lightning. Current mesoanalysis shows ML CAPE values of 500 to 1000 j/kg and DCAPE up to 2000 j/kg over the plains. This has likely lead to the SPC's thunder upgrade to a marginal risk for severe wind gusts over much of Central/North-central Montana later this afternoon and evening. Rainfall amounts will generally be less than 0.10". Afternoon temperatures are warming as advertised and will peak in the 90s to lower 100s for most lower elevations. The Heat Advisory for Hill, Blaine, Chouteau, and Fergus counties remains in effect as this is where high temperatures in the low 100s will be most widespread both today and on Tuesday. While other locations outside of this Heat Advisory are expected to reach into the upper 90s and low 100s today, they are not expected to do so on Tuesday and will remain excluded for the advisory. On Tuesday the H500 ridge axis shifts further east as a longwave trough begins to dig in over the Pacific Northwest and Northern California. This will help to keep the hottest 100+ temperatures just east of our forecast area. However, Hill, Blaine, Chouteau, and Fergus Counties will see highs in the upper 90s to low 100s, and widespread highs in the low to mid-90s will still be common across much of the remainder of Southwest through North-Central Montana. Increasing low to mid-level south to southwesterly flow on Tuesday will lead to increasing surface winds across the entire region with diurnal mixing, especially in the north-south orientated valleys of Southwest Montana where terrain funneling will enhance speeds. Deep afternoon mixing through H700 to near H500 over Southwest Montana, where wind speeds of 35 to 55kts will be present, combined with the orientation of the wind to the terrain (terrain funneling) could produce a 6-9hr period (between noon and 9pm) of near High Wind criteria speeds and gusts across Beaverhead and Madison counties. Current thinking is that wind speeds will mostly stay in the 45 to 55 mph range and will likely be handled with a longer fused special weather statement tonight or early tomorrow. regardless, the situation will continue to be monitored. A Pacific cold front will then begin to move across Western Montana late Tuesday afternoon as a surface low develops over Northern Montana/Southern Alberta and quickly ejects northeast to Central Saskatchewan (Tuesday evening). This will bring a westerly wind shift and introduce, mostly over the plains. - Moldan/RCG Tuesday night through next Monday...primary concern and focus will be on the potential for high winds on Wednesday. The elevated Pacific cold front will quickly slide east and across the CWA Tuesday night, shifting winds to the west in addition to increasing speeds. While the strongest H850-700 winds will be present over Central and North Central Montana Tuesday night, questions about how deeply mixed the region remains during the overnight hours creates some doubts that high winds will materialize despite wind speeds of 35-55kts (H850-700). If these winds were able to mix down, believe that the Rocky Mountain Front, Eastern Glacier, and western portions of Toole County would be most at risk of seeing high winds given a moderate pressure gradient orientated along the Continental Divide and the potential for mountain wave activity given weak ridgetop stability. By Wednesday the H850-700 flow will begin to weaken to around 30-40kts, all the while shifting north to over the Hi-Line. While lower in overall speeds, deep mixing through these levels (along and north of the Hi-Line) Wednesday afternoon does raise concerns that some locations could reach High Wind criteria values on sustained wind speeds, especially given deep unidirectional flow through H700 combined with subsidence on the backside of the departing upper level shortwave. Have continued to hold off on issuing any High Wind highlights for this timeframe, but the situation will continue to be monitored by future shifts. While a few isolated to scattered showers and thunderstorms are possible along the Continental Divide Tuesday night with the passage of the Pacific cold front, the front as a whole will be fairly dry, only bringing a drop in temperatures for the day on Wednesday and through the remainder of the work week. - Moldan/RCG && .AVIATION... 535 PM MDT Monday Jun 14 2021 (15/00Z TAF period) Scattered mid-level cumulus clouds producing weak showers and a few lightning strikes will continue to affect portions of the forecast area this evening. Convection is developing over the mountains of southwestern Montana and is moving north-northeast through north central Montana into southern Alberta. Convective clouds and showers will diminish by 04Z Tuesday with mostly clear skies expected overnight. Southwesterly surface winds of 25 to 35 mph will develop across much of the forecast area by 18Z Tuesday as a dry surface cool front pushes into central Montana from the west. mpj && .FIRE WEATHER... Near record heat and low humidity will accelerate the drying of fuels early this week. Gusty southwest winds are expected Tuesday afternoon, particularly across southwest MT where afternoon humidity will fall to around 10-15%. Further north across north- central MT, humidity will not be as low today, but is expected to fall to 10-20% Tuesday afternoon as winds increase from the south and a wind shift to the west is likely late Tuesday or Tuesday night in association with a mainly dry cold front. The increase in winds in addition to the heat and dryness will raise fire weather concerns across the area and a Red Flag Warning has been issued for Tuesday for the south and eastern fire weather zones. The degree of drying and curing of fuels is less certain further north, but still need to be monitored for fire weather. && .PRELIMINARY POINT TEMPS/POPS... GTF 61 91 49 78 / 10 0 20 0 CTB 57 82 47 71 / 30 0 20 0 HLN 61 95 52 81 / 10 10 10 0 BZN 54 97 47 83 / 0 0 0 0 WYS 42 86 40 78 / 0 0 0 0 DLN 55 91 44 83 / 0 0 0 0 HVR 65 100 53 78 / 10 0 10 0 LWT 60 97 50 76 / 20 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 9 AM Tuesday to midnight MDT Tuesday night Central and Eastern Lewis and Clark National Forest Areas... Chouteau and Fergus Counties...Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest...Helena and Townsend Ranger Districts of the Helena National Forest... Hill and Blaine Counties. Heat Advisory until 8 PM MDT Tuesday Blaine...Chouteau... Fergus...Hill. Red Flag Warning from 10 AM to 10 PM MDT Tuesday Gallatin National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jun 14, 7:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
749 PM MDT Mon Jun 14 2021
MTZ051-150230-
Fergus MT-
749 PM MDT Mon Jun 14 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FERGUS COUNTY UNTIL
830 PM MDT...
At 748 PM MDT, Doppler radar was tracking a thunderstorm 8 miles
northwest of Grass Range, or 23 miles east of Lewistown, moving
north at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grass Range and Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4731 10859 4727 10860 4727 10872 4719 10871
4718 10874 4710 10874 4709 10867 4694 10884
4703 10913 4749 10897 4731 10850
TIME...MOT...LOC 0148Z 200DEG 23KT 4710 10894
mpjNearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.